Try it
Anaesthesia · Critical care: organophosphate poisoning
Sample itemA farmer has miosis, salivation, bronchorrhoea, bradycardia and fasciculations after pesticide exposure. What is the treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Atropine until bronchial secretions dry, with pralidoxime
Organophosphates inhibit acetylcholinesterase, causing muscarinic and nicotinic toxicity. Atropine in repeated doses until secretions are controlled treats the muscarinic effects, and pralidoxime reactivates the enzyme before it ages. Neostigmine and physostigmine would worsen cholinergic toxicity.
Option by option
A. Naloxone
Naloxone reverses opioids and not organophosphates.
B. Neostigmine
Neostigmine is an anticholinesterase and would worsen toxicity.
C. Atropine until bronchial secretions dry, with pralidoxime (correct)
Correct. Atropine and an oxime treat the poisoning.
D. Physostigmine
Physostigmine is an anticholinesterase and would worsen toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…